New Mexico, 2003

Damaging Wind in New Mexico, September 9, 2003

September 9, 2003 · NWS ABQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 2:10 PM MST, 20 minutes earlier.

Area forecast discussion, Sep 9, 2:10 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT TUE SEP 9 2003

.DISCUSSION...QUITE A BIT OF CONVECTIVE ACTIVITY HAS BROKEN OUT OVER
SE NM AHEAD OF AN EASTWARD MOVING SHORTWAVE NEAR THE US/MEXICO
BORDER. EXPECT MORE SHORTWAVE ACTIVITY WITH COOL AIRMASS SLIDING
SOUTHEASTWARD INTO BAJA AND OLD MEXICO. IN FACT ANOTHER DISTINCT
SHORTWAVE IS RESPONSIBLE FOR THE CONVECTION MOVING INTO WESTERN NM.

FOR TONIGHT...MODELS SHOW STRENGTHENING LEE TROUGH IN THE EAST WHICH
USUALLY IMPLIES DOWNSLOPE CONDITIONS. HOWEVER WITH THE SHORTWAVE
TROUGH CAUSING ALL THE THUNDER IN THE EAST ALREADY TODAY AND MORE
TROUGHS ON THE WAY...THE PRESSURE MAY BE LOWERING IN THE EAST DUE TO
DYNAMIC EFFECTS AS WELL. BASED ON WATER VAPOR TRENDS...FLOW ALOFT
MAY BE MORE SOUTHERLY OVER THE PLAINS TONIGHT THAN THE MODELS ARE
SHOWING. WOULD BE SURPRISED IF SOME OF THE STORMS LATER THIS
AFTERNOON OR EVENING TURN OUT TO BE PRETTY STRONG GIVEN THE EVOLVING
PATTERN.

MAIN COLD FRONT TO BLOW THROUGH CWA WEDNESDAY AND WEDNESDAY NIGHT.
IN FACT FMN COULD VERY WELL HAVE ITS HIGH TEMPERATURE IN THE
MORNING. I EXPECT SOME DRYING BEHIND THE FRONT WITH BREEZY TO WINDY
CONDITIONS BOTH AHEAD OF AND BEHIND THE FRONT. WINDS MAY KEEP US
FROM GETTING AS CHILLY AS IT COULD BE WEDNESDAY NIGHT. OH
BTW...WINDS MAY ACT TO KEEP OUR TEMPS UP TONIGHT. SW WIND AROUND
10KT USUALLY BLOWS ALL NIGHT AT GUP WITH A STRONG LEE TROUGH IN THE
EAST.

THURS AND THURS NGT MAY REQUIRE MORE IN THE WAY OF POPS FOR THE
EAST. MODELS WERE SHOWING UPSLOPE AND WITH NW FLOW ON THE BACKSIDE
OF THE TROUGH...IT IS QUITE POSSIBLE TO SEE MORE DISTURBANCES
EMBEDDED WITHIN THE MAIN TROUGH. GFS STILL SHOWING A BACKDOOR FRONT
FOR SATURDAY. JWS

.PRELIMINARY NUMBERS...

FARMINGTON................ 054/068 046/072 044 46663
GALLUP.................... 055/067 040/071 038 46553
GRANTS.................... 053/069 040/070 039 46543
GLENWOOD.................. 051/077 047/082 049 46332
CHAMA..................... 038/057 033/059 033 46664
LOS ALAMOS................ 051/066 044/066 042 46454
RED RIVER................. 040/059 032/058 034 46564
TAOS...................... 046/065 038/066 037 46554
SANTA FE.................. 049/068 045/070 044 46543
SANTA FE AIRPORT.......... 051/071 047/072 046 46443
ESPANOLA.................. 051/072 045/074 043 46453
ALBUQUERQUE HEIGHTS....... 059/076 054/075 053 46543
ALBUQUERQUE VALLEY........ 053/077 049/076 049 46443
ALBUQUERQUE FOOTHILLS..... 054/073 048/073 049 46543
ALBUQUERQUE WEST MESA..... 057/075 052/075 053 46443
SOCORRO................... 053/080 049/080 051 46422
SANDIA PARK/CEDAR CREST... 047/070 046/069 046 46443
MORIARTY/ESTANCIA......... 044/077 040/073 041 46423
CARRIZOZO................. 055/080 051/080 051 46422
RUIDOSO................... 044/075 041/073 042 46432
RATON..................... 048/073 042/065 044 46223
LAS VEGAS................. 050/073 043/064 043 46223
ROY....................... 052/074 044/067 044 46223
CLAYTON................... 059/081 050/069 047 46223
SANTA ROSA................ 057/083 048/073 050 46323
TUCUMCARI................. 061/084 054/076 053 46323
FORT SUMNER............... 059/082 051/075 052 46323
CLOVIS.................... 061/083 056/076 055 46323
PORTALES.................. 059/085 054/075 054 46323
ROSWELL................... 065/089 058/081 057 46322

.ABQ...NONE.
Hazardous weather outlook, Sep 9, 5:00 AM MST, 9 hours 30 minutes before
NMZ001>021-026-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR
THUNDERSTORMS. ALSO...HEAVY RAIN IS POSSIBLE WITH A FEW
THUNDERSTORMS CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN OVER PORTIONS OF NORTHERN
WEDNESDAY. THUNDERSTORM DEVELOP IN THE AFTERNOON IN ADVANCE OF A
COLD FRONT COULD PRODUCE A FEW STRONG TO  POSSIBLY SEVERE
THUNDERSTORMS. WIND GUSTS AND HAIL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 9, 1:35 PM MST, 55 minutes before
NMZ001-008-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT TUE SEP 9 2003

...STORMS APPROACHING NORTHWEST NEW MEXICO WITH HEAVY RAINS...

RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAINS
INCREASING OVER NORTHEAST ARIZONA AND MOVING EAST TOWARDS NORTHWEST
NEW MEXICO.

THROUGHOUT MID AND LATE AFTERNOON STORMS WITH HEAVY RAIN OF ONE HALF
TO ONE INCH AN HOUR RAINFALL WILL BE MOVING INTO THE AREA GENERALLY
FROM SHIPROCK AND FARMINGTON SOUTH TO GALLUP AND ZUNI PUEBLO.

PROSPECTS FOR ARROYO AND SMALL STREAM FLOODING WILL BE INCREASING
BETWEEN 3 PM AND 6 PM ACROSS FAR NORTHWEST NEW MEXICO SO CONTINUE TO
LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD WARNINGS OR
ADVISORIES. REMAIN ALERT TO STORNG RUNOFF FROM DISTANT RAIN THAT
COULD MOVE A LONG WAYS DOWNSTREAM TO SWELL SMALL ARROYOS QUICKLY.

&&

KH

The radar

The Albuquerque radar (KABX), 25 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
September 9, 2:30 PM MST
Where
Bernalillo County, Albuquerque
Measured
45 kt (52 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
35.083, -106.567

Thunderstorms with gusty winds of 45-50 mph moved across Albuquerque. A large and leafy tree limb fell at the New Mexico State Fair causing minor injuries to 4 people. Two men were transported to hospital and then released.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335069.